Alert archive / North Dakota / Wind Chill Advisories in 2016

Wind Chill Advisory 8, NWS Grand Forks, ND

December 8, 201610 counties in North Dakota

NWS Grand Forks, ND issued this wind chill advisory at Dec 8, 2016, 3:17 PM CST for 10 counties in North Dakota. It took effect at Dec 9, 2016, 12:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 8, 2016, 3:17 PM CST (21:17 UTC)
In effect from
Dec 9, 2016, 12:00 AM CST
Expired
Dec 9, 2016, 12:00 PM CST
In force
12 hr
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 98 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

995 
WWUS43 KFGF 082117
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
317 PM CST THU DEC 8 2016

NDZ006-007-014-015-024-026-028-038-054-091800-
/O.NEW.KFGF.WC.Y.0008.161209T0600Z-161209T1800Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...FORT TOTTEN...
MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD...
LAKOTA...MCVILLE...ANETA...TOLNA...COOPERSTOWN...VALLEY CITY...
EDINBURG...ADAMS...LANKIN
317 PM CST THU DEC 8 2016

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST FRIDAY.

* LOCATIONS...DEVILS LAKE BASIN SOUTHWARD TO VALLEY CITY. 

* TIMING...FROM MIDNIGHT THROUGH THE MORNING HOURS. 

* IMPACTS...HAZARDOUS WIND CHILLS MAY PRODUCE FROSTBITE ON
  EXPOSED SKIN.

* WIND CHILL READINGS...AS LOW AS 28 BELOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
3 follow-up statements
770 
WWUS43 KFGF 090404
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1004 PM CST THU DEC 8 2016

NDZ029-091800-
/O.EXA.KFGF.WC.Y.0008.161209T0600Z-161209T1800Z/
STEELE-
INCLUDING THE CITIES OF...FINLEY...HOPE
1004 PM CST THU DEC 8 2016

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST FRIDAY.

* LOCATIONS...DEVILS LAKE BASIN SOUTHWARD TO VALLEY CITY.

* TIMING...FROM MIDNIGHT THROUGH FRIDAY MORNING.

* IMPACTS...HAZARDOUS WIND CHILLS MAY PRODUCE FROSTBITE ON 
  EXPOSED SKIN.

* WIND CHILL READINGS...AS LOW AS 28 BELOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

NDZ006-007-014-015-024-026-028-038-054-091800-
/O.CON.KFGF.WC.Y.0008.161209T0600Z-161209T1800Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...FORT TOTTEN...
MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD...
LAKOTA...MCVILLE...ANETA...TOLNA...COOPERSTOWN...VALLEY CITY...
EDINBURG...ADAMS...LANKIN
1004 PM CST THU DEC 8 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST FRIDAY...

* LOCATIONS...DEVILS LAKE BASIN SOUTHWARD TO VALLEY CITY.

* TIMING...FROM MIDNIGHT THROUGH FRIDAY MORNING.

* IMPACTS...HAZARDOUS WIND CHILLS MAY PRODUCE FROSTBITE ON 
  EXPOSED SKIN.

* WIND CHILL READINGS...AS LOW AS 28 BELOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
121 
WWUS43 KFGF 091043
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
443 AM CST FRI DEC 9 2016

NDZ006-007-014-015-024-026-028-029-038-054-091800-
/O.CON.KFGF.WC.Y.0008.000000T0000Z-161209T1800Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-BARNES-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...FORT TOTTEN...
MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD...
LAKOTA...MCVILLE...ANETA...TOLNA...COOPERSTOWN...FINLEY...HOPE...
VALLEY CITY...EDINBURG...ADAMS...LANKIN
443 AM CST FRI DEC 9 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WIND CHILL VALUES...EXPECT WIND CHILLS TO RANGE FROM 25 BELOW
  ZERO TO 30 BELOW ZERO UNTIL NOON...WITH THE COLDEST WIND CHILLS
  OCCURRING AROUND 9 AM THIS MORNING.

* IMPACTS...THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS 
  LITTLE AS 30 MINUTES TO EXPOSED SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL
COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN
OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
052 
WWUS43 KFGF 091801
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1201 PM CST FRI DEC 9 2016

NDZ006-007-014-015-024-026-028-029-038-054-091915-
/O.EXP.KFGF.WC.Y.0008.000000T0000Z-161209T1800Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-BARNES-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...FORT TOTTEN...
MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD...
LAKOTA...MCVILLE...ANETA...TOLNA...COOPERSTOWN...FINLEY...HOPE...
VALLEY CITY...EDINBURG...ADAMS...LANKIN
1201 PM CST FRI DEC 9 2016

...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY...

TEMPERATURES AND WIND CHILLS HAVE STARTED TO SLOWLY RECOVER AND
WILL CONTINUE TO RISE THROUGH THE AFTERNOON HOURS.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Dec 8, 3:15 PM CST, 2 minutes earlier.

Area forecast discussion, Dec 8, 3:15 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
315 PM CST Thu Dec 8 2016

.SHORT TERM...(This evening through Friday)
Issued at 145 PM CST Thu Dec 8 2016

Main impacts/challenges through the short term will be
temperatures and wind chill potential overnight into Friday
morning.

Actually, global models handling current shsn area better than
the high resolution models which are generally dry. As weak mid
level short wave shifts eastward overnight any lingering -sn
should shift east of the Red River which current radar trends
indicating. Kept higher chance pops going east of the river
through mid evening and later shifts can adjust if necessary.

Once we get substantial snow cover temperatures are always a
challenge and highly dependent on cloud cover. Clearing spreading
slowly east through the western forecast area however guidance
stalls out clearing before reaching the valley region. Cold
advection continues overnight and with winds diminishing,fresh
snow, and some degree of clearing, the western forecast area will
cool down the most. There will be just enough wind that if skies
remain clear wind chill criteria will be met and will issue a wind
chill advisory for this area. Farther east clouds and mixing will
hold temperatures up.

Surface high pressure will continue to build slowly east through
the day so winds should be lighter. Cold advection levels off
however with cold column in place and colder start temperatures
will show minimal recovery in the single digits above and below
average.

.LONG TERM...(Friday night through Thursday)
Issued at 145 PM CST Thu Dec 8 2016

Main forecast concern Friday night will be how cold the overnight
lows will be. If skies completely clear, look for temperatures to be
around the low 20s below zero. However, right now some clouds
lingering are not out of the question, so kept lows around the mid
teens below zero. Next area of concern is the system coming through
midday Saturday through Sunday. The global models have the main
swath of snow brushing the southern CWA with a few inches. The NAM
has a further north solution, but that seems to be an outlier right
now. We will lean towards the southern solutions for now, but will
continue to monitor. Looking to early next week, a secondary trough
will bring more cold air to the region. Temperatures will remain
well below seasonal averages throughout the extended period.
Wednesday and Thursday look fairly quiet with northwest flow aloft,
but still cold.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1223 PM CST Thu Dec 8 2016

MVFR cigs sandwiched between areas of VFR across the western and
eastern forecast area. VFR conditions could expand this afternoon
however another shortwave dropping through the broad trough may
bring more lower cigs back in tonight.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Chill Advisory from midnight tonight to noon CST Friday
for NDZ006-007-014-015-024-026-028-038-054.
MN...None.
&&

SHORT TERM...Voelker
LONG TERM...JR
AVIATION...Voelker
Hazardous weather outlook, Dec 8, 7:07 AM CST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
707 AM CST THU DEC 8 2016

NDZ006-007-014-015-024-026-028-038-054-091200-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-
WESTERN WALSH COUNTY-
707 AM CST THU DEC 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA, WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WIND CHILLS ARE POSSIBLE LATE TONIGHT.

LAKE EFFECT SNOW SHOWERS SOUTHEAST OF LAKE OF THE WOODS AND THE RED
LAKES MAY LEAD TO AN ADDITIONAL 1 TO 4 INCHES OF SNOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WIND CHILLS ARE POSSIBLE FRIDAY NIGHT INTO SATURDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-029-030-039-
049-052-053-091200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA-
EASTERN WALSH COUNTY-GRAND FORKS-STEELE-TRAILL-CASS-RANSOM-
SARGENT-RICHLAND-
707 AM CST THU DEC 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA, WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WIND CHILLS ARE POSSIBLE FRIDAY NIGHT INTO SATURDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Wind Chill Advisories in North Dakota, 2016Every wind chill advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.